MAUDE Adverse Event Report: STRYKER SPINE-SWITZERLAND ANCHOR C DIAM.3.5MM SELF DRILLING 12MM; INTERVERTEBRAL BODY FUSION DEVICE

STRYKER SPINE-SWITZERLAND ANCHOR C DIAM.3.5MM SELF DRILLING 12MM; INTERVERTEBRAL BODY FUSION DEVICE
Model Number 48335312
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Spinal Cord Injury (2432); Device Embedded In Tissue or Plaque (3165)
Date of Event 12/02/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; the surgeon was undertaking an anterior cervical discectomy and fusion with the intention of implanting a cage and screws.The clinical support specialist was in the case.The surgeon implanted the cage and screws and then decided to move one of the screws.At this point, no x-ray was being used.The surgeon thought he had taken the screw out and handed the screwdriver back to the scrub nurse.The nurse stated that he did not have the screw and the surgeon suggested that he / the scrub team look for the screw.Not realising that the first screw was still in situ, the surgeon then attempted to insert a different screw and found it difficult to insert.The surgeon said that the screw was difficult to insert and asked if there was a tool that could help.The clinical support specialist, also unaware that the screw was still implanted, suggested that a sharp shooter, awl or drill could potentially help.The surgeon then used an awl and a hammer to create a pathway for the second screw.However, this advanced the first screw past the point on the cage where it should stop.He then used a drill which advanced the screw further.He then put in a second screw which pushed the original one into the spinal canal.Once the cage and screws had been implanted, the patient was sent for x-ray and it was only then that the surgeon realised that 2 screws had been implanted, one on top of the other, and thus inserted to a depth which was double that of a single screw.The surgeon then immediately removed the cage and all screws and completed the case using a fresh cage.Post operatively the patient was reported to have some lower leg and upper arm weakness which has been recorded as a spinal cord injury by the hospital.Some recovery is expected but the likely extent of this recovery is currently unclear.
 
Additional Manufacturer Narrative
Investigation is still underway.Investigation results will be provided once investigation is completed.
 
Event or Problem Description
It was reported that; the surgeon was undertaking an anterior cervical discectomy and fusion with the intention of implanting a cage and screws.The clinical support specialist was in the case.The surgeon implanted the cage and screws and then decided to move one of the screws.At this point no x-ray was being used.The surgeon thought he had taken the screw out and handed the screwdriver back to the scrub nurse.The nurse stated that he did not have the screw and the surgeon suggested that he/the scrub team look for the screw.Not realising that the first screw was still in situ, the surgeon then attempted to insert a different screw and found it difficult to insert.The surgeon said that the screw was difficult to insert and asked if there was a tool that could help.The clinical support specialist, also unaware that the screw was still implanted, suggested that a sharp shooter, awl or drill could potentially help.The surgeon then used an awl and a hammer to create a pathway for the second screw.However, this advanced the first screw past the point on the cage where it should stop.He then used a drill which advanced the screw further.He then put in a second screw which pushed the original one into the spinal canal.Once the cage and screws had been implanted, the patient was sent for x-ray and it was only then that the surgeon realised that 2 screws had been implanted, one on top of the other, and thus inserted to a depth which was double that of a single screw.The surgeon then immediately removed the cage and all screws and completed the case using a fresh cage.Post operatively the patient was reported to have some lower leg and upper arm weakness which has been recorded as a spinal cord injury by the hospital.Some recovery is expected but the likely extent of this recovery is currently unclear.
 
Event or Problem Description
It was reported that; the surgeon was undertaking an anterior cervical discectomy and fusion with the intention of implanting a cage and screws.The clinical support specialist was in the case.The surgeon implanted the cage and screws and then decided to move one of the screws.At this point no x-ray was being used.The surgeon thought he had taken the screw out and handed the screwdriver back to the scrub nurse.The nurse stated that he did not have the screw and the surgeon suggested that he / the scrub team look for the screw.Not realising that the first screw was still in situ, the surgeon then attempted to insert a different screw and found it difficult to insert.The surgeon said that the screw was difficult to insert and asked if there was a tool that could help.The clinical support specialist, also unaware that the screw was still implanted, suggested that a sharp shooter, awl or drill could potentially help.The surgeon then used an awl and a hammer to create a pathway for the second screw.However, this advanced the first screw past the point on the cage where it should stop.He then used a drill which advanced the screw further.He then put in a second screw which pushed the original one into the spinal canal.Once the cage and screws had been implanted, the patient was sent for x-ray and it was only then that the surgeon realised that 2 screws had been implanted, one on top of the other, and thus inserted to a depth which was double that of a single screw.The surgeon then immediately removed the cage and all screws and completed the case using a fresh cage.Post operatively the patient was reported to have some lower leg and upper arm weakness which has been recorded as a spinal cord injury by the hospital.Some recovery is expected but the likely extent of this recovery is currently unclear.
 
Additional Manufacturer Narrative
Method: risk assessment, visual inspection, x-rays analysis.Results: it was reported that two screws has been implanted one on the top of another and thus inserted to a depth which was double that of a single screw.The issue was noticed when the patient was sent for x-rays once the cage and screws had been implanted.The surgeon immediately removed the cage and all screws and completed the case with a new anchor c cage and screws.No issue was reported with the screw.The cage was returned and the screws is locked in the cage.The lot number is not visible for the screw therefore manufacturing history review was not performed.There was no damage the screws identified via visual inspection.Conclusion: the root cause of the reported event is user error.The implant did not malfunction or otherwise fail to perform as intended.It was reported that the surgeon thought he had taken the screw out and handed the screwdriver back to the scrub nurse.The nurse stated that the screw was not handed in with the screwdriver.The surgeon suggested that the scrub team look for the screw and proceeded with implanting the second screw what have resulted in implanting one screw on a top of another.

Brand Name
ANCHOR C DIAM.3.5MM SELF DRILLING 12MM
Common Device Name
INTERVERTEBRAL BODY FUSION DEVICE
Manufacturer (Section D)
STRYKER SPINE-SWITZERLAND
le crêt-du-locle 10 a
la chaux-de-fonds 2300
CH  2300
MDR Report Key7147504
Report Number3005525032-2017-00115
Device Sequence Number16518277
Product Code OVE
UDI-Device Identifier04546540679840
UDI-Public(01)04546540679840
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K102606
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48335312
Device Catalogue Number48335312
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2018
Initial Date Received by Manufacturer 12/02/2017
Supplement Date Received by Manufacturer12/02/2017
03/21/2018
Initial Report FDA Received Date12/27/2017
Supplement Report FDA Received Date12/27/2017
04/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;